Alert archive / Indiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 37, NWS Northern Indiana

May 15, 2001Elkhart County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at May 15, 2001, 7:41 PM EST for Elkhart County, Indiana. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 15, 2001, 7:41 PM EST (00:41 UTC)
Expired
May 15, 2001, 8:30 PM EST
In force
49 min
Issued by
NWS Northern Indiana
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Elkhart County, IN

The radar

The Northern Indiana radar (KIWX), 35 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 15, 7:00 PM ESTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 0.7 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2001-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2001-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
537 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 160041
SVRFWA
INC039-160130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
741 PM EST TUE MAY 15 2001

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN ELKHART COUNTY IN INDIANA

* UNTIL 830 PM EST

* AT 741 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER BRISTOL...MOVING SOUTHEAST AT 25 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  MILLERSBURG

SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4178 8577 4169 8594 4146 8567 4165 8565

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 1:55 PM EST, 5 hours 46 minutes earlier.

Area forecast discussion, May 15, 1:55 PM EST, 5 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
155 PM EST TUE MAY 15 2001

TSRA DVLPG OVR SW CWA AT 1830Z AND SPC ISSUING SVA. S/W MOVG FRM
WI/IL BRDR THIS EVE TO IN/OH BRDR AS WRM FNT WAVES S A LTL THIS EVE
AND THEN PULLS BACK N AS SFC LO MOVS E ACRS GRT LKS TNGT.

OVRNGT...S/W MOVS FRM WI INTO MI. LARGE DIFFS BTWN MODELS...ESP IN
QPF. HWVR GENERAL CONSENSUS IS FOR MCS OVR WI TNGT IN BEST THETA E
AIR TO MOV E INTO MI AND THEN SLIP SE AS IS DSSIPTS WED AM. HIEST
POPS AGAIN IN NE CWFA. PWAT TNGT 1.3 TO 1.4 WITH KI LO-MID 30S.
FLOODING MAY BE A PROB IN NE CWFA BUT WL HOLD OF ON FFA ATTM DUE TO
UNCERTAINTY IN WHERE BEST RA WL FALL. ALSO...URBAN/SML STRM ADVS SHUD
BE SUFF GIVEN HIGH FFG NUMS.

HI CHC POPS WED AS DYING MCS MOVS THRU NE CWFA IN THE AM AND
WEAKENING CD FNT PUSHES THRU CWFA IN THE PM. WED AFTN PWATS MAY BE
EVEN HIR THAN TDY...WITH LI -3 TO -5 AND CAPE 1500 TO 2000.

WL MOV POPS UP FRM FRI TO THU AS AVN AND MRF AGREE ON BRINGING CD
FNT THRU ATTM. SMALL CHC OF SHRA SUN AS WEAK TROF MOVS THRU. MRF
BLOWS UP BIG LO PRES IN PLAINS SUN NGT AND BRNGS FNT THRU HERE
MON/TUE SO WL MENTION CHC TSRA.

.IWX...NONE.

TAR

In the hours before

Local storm report, May 15, 5:53 PM EST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
553 PM EST TUE MAY 15 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0552 PM    NEW PARIS                 IN   WIND DAMAGE
05/15/01   ELKHART                        REPORTED BY HAM RADIO
                                          OPERATOR.  8 INCH
                                          BRANCHES DOWN. ON NORTH
                                          SIDE OF NEW PARIS.
Local storm report, May 15, 6:17 PM EST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
617 PM EST TUE MAY 15 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0613 PM    1 E NEW PARIS             IN   .75 INCH HAIL
05/15/01   ELKHART                        REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, May 15, 6:48 PM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
648 PM EST TUE MAY 15 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    5 SW GOSHEN               IN   WIND DAMAGE
05/15/01   ELKHART                        3 FOOT DIAMETER TREE
                                          BLOWN DOWN. REPORTED BY
                                          STORM SPOTTER.
Local storm report, May 15, 7:00 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
700 PM EST TUE MAY 15 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0655 PM    WOLFLAKE                  IN   WIND DAMAGE
05/15/01   NOBLE                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          TREE DOWN ACROSS ROAD
                                          SOUTH OF WOLFLAKE
Local storm report, May 15, 7:05 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
705 PM EST TUE MAY 15 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0614 PM    GOSHEN                    IN   WIND DAMAGE
05/15/01   ELKHART                        TREES ALONG WITH 3 TO 4
                                          INCH LIMBS DOWN ON
                                          SOUTH SIDE OF GOSHEN.
                                          REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.
Local storm report, May 15, 7:35 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
735 PM EST TUE MAY 15 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    1 NE DECATUR              IN   1.25 INCH HAIL
05/15/01   ADAMS                          REPORTED BY HAM RADIO
                                          OPERATOR.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 7:21 PM ESTSevere Thunderstorm WarningIWXLaGrange49 min
May 15, 7:25 PM ESTSevere Thunderstorm WarningIWXAdams55 min
May 15, 7:51 PM ESTSevere Thunderstorm WarningIWXAllen49 min
May 15, 7:56 PM ESTSevere Thunderstorm WarningIWXNoble54 min
May 16, 12:10 PM ESTSevere Thunderstorm WarningIWXWhite50 min
May 16, 1:15 PM ESTSevere Thunderstorm WarningIWXCass65 min
May 16, 1:43 PM ESTSevere Thunderstorm WarningIWXCass, Miami47 min
May 16, 6:28 PM ESTSevere Thunderstorm WarningIWXCass22 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.